Try it
Anaesthesia · Special anaesthesia: tetralogy of Fallot spell
Sample itemA child with tetralogy of Fallot develops sudden deep cyanosis, falling saturation and hyperpnoea under anaesthesia. Which drug is most appropriate along with 100% oxygen and fluid?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Phenylephrine
During a hypercyanotic spell, infundibular spasm and a fall in systemic vascular resistance increase right-to-left shunting. Phenylephrine raises systemic resistance and reduces the shunt, and volume, oxygen, deepening anaesthesia and beta blockade also help. Beta agonists increase infundibular spasm and tachycardia.
Option by option
A. Isoprenaline
Isoprenaline causes tachycardia and vasodilation, which worsen the spell.
B. Salbutamol
Salbutamol vasodilates systemically and can increase the shunt.
C. Dobutamine
Dobutamine increases contractility and infundibular spasm.
D. Phenylephrine (correct)
Correct. Raising systemic vascular resistance reduces right-to-left flow across the ventricular septal defect.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…